Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 155, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 2, 2006, 5:42 PM CDT for Clay County, Washington County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2006, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 2, 2006, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 022243
SVRTOP
KSC027-201-022330-
/O.NEW.KTOP.SV.W.0155.060802T2242Z-060802T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT WED AUG 2 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 630 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF GREEN...
OR ABOUT 3 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREEN...
PALMER...
LINN...
BARNES...
STRONG DAMAGING WINDS GREATER THAN 70 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3978 9679 3957 9681 3957 9694 3956 9695
3929 9695 3928 9704 3965 9724 3974 9692
$$1 follow-up statement
000
WWUS53 KTOP 022320
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED AUG 2 2006
KSC027-201-022330-
/O.EXP.KTOP.SV.W.0155.000000T0000Z-060802T2330Z/
WASHINGTON-CLAY-
620 PM CDT WED AUG 2 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND
SOUTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 630 PM CDT...
AT 620 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3978 9679 3957 9681 3957 9694 3956 9695
3929 9695 3928 9704 3965 9724 3974 9692
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:12 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 2, 4:12 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT WED AUG 2 2006 .DISCUSSION... CURRENTLY...SFC BOUNDARY MOVING SLOWLY INTO NORTH CENTRAL KANSAS ATTM...AS SEEN AS FINE LINE ON RADAR IMAGERY FROM BROWN TO OTTAWA COUNTIES. STORMS FIRING QUICKLY ALONG THE BOUNDARY IN CNTRL KS...MOVING NE IN THE MEAN FLOW. UPPER WAVE MAKING SLOW EASTWARD PROGRESS THROUGH NEBRASKA. WARM SOUTHWESTERLY FLOW AHEAD OF THE SYSTEM HAS KICKED HIGH TEMPS INTO THE 90S MOST AREAS. CIN HAS ALL BUT GONE FROM THE AREA AT THIS HOUR. CAPE RUNNING GENERALLY 1500-2500 J/KG ACROSS THE AREA...AND 0-6KM SHEAR HAS INCREASED TO 35-50KTS ACROSS THE WESTERN ZONES. STORM MOTION IS SOUTHWEST TO NORTHEAST...ALONG THE BOUNDARY. DEWPOINTS HAVE POOLED INTO THE 70S ALONG THE BOUNDARY...WHILE COLUMN PWS INCREASE BY MIDNIGHT TO NEARLY 2.5 INCHES. RESULT IS THAT MAIN THREATS ARE WIND AND HEAVY RAIN FOR TONIGHT. FLASH FLOOD GUIDANCE IS NEAR 3 INCHES MOST AREAS...BUT IF MUCH RAIN FALLS IN A SHORT TIME COULD CERTAINLY SEE LOCAL FLOODING. WILL NEED TO BE MONITORED AS STORMS DEVELOP. WATCH ISSUED FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS...SOME EAST CENTRAL AREAS LEFT OUT FOR NOW BUT WILL ALSO NEED TO BE WATCHED AS EVENING PROGRESSES...DEPENDING ON HOW LINE DEVELOPS. COOLER TEMPS BEHIND THE BOUNDARY TOMORROW AS POPS EXIT FROM NW TO SE ACROSS THE AREA. COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST OUT OF THE CWA THURSDAY EVENING WITH COOLER AND DRIER AIR FILTERING SOUTHWARD IN ITS WAKE. AT THIS TIME...APPEARS PRECIPITATION SHOULD BE SOUTH OF THE CWA BY THURSDAY EVENING...SO HAVE REMOVED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE FAR SOUTHEAST CWA THURSDAY EVENING...AND CONTINUED A DRY FCST OVERNIGHT INTO FRIDAY AS NORTHEAST LOW LEVEL FLOW PERSISTS AS NAM TRIES TO HANG ON TO PRECIP TOO LONG ACROSS THE SOUTHERN CWA. TEMPERATURES WILL RISE BACK INTO THE 90S MOST AREAS BY FRIDAY AND ACROSS THE CWA THROUGH THE WEEKEND. HAVE INCREASED HIGHS THROUGH THE MID 90S MOST AREAS SATURDAY AND ESPECIALLY SUNDAY. MORE ELEVATED CONVECTION MAY DEVELOP WITHIN LOW LEVEL JET SATURDAY NIGHT NORTH INTO SUNDAY MORNING...THEN SHIFT TO THE NORTH AND EAST OF THE CWA BY SUNDAY AFTERNOON. HAVE WENT DRY WITH THE FCST ON THROUGH WED NEXT WEEK AS MAIN FORCING AND BOUNDARIES REMAIN TO THE NORTH OF THE CWA. WILL KEEP HIGHS IN THE MID 90S THROUGH WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 4:24 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT WED AUG 2 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-032130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 PM CDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE ACROSS THE ENTIRE AREA TONIGHT. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ALONG AND NORTH OF HIGHWAY 56. SOME SEVERE THUNDERSTORMS TONIGHT WILL BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THUNDERSTORMS COULD AFFECT SOME AREAS REPEATEDLY AND PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS...THAT COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE FOR MOST LOCATIONS THURSDAY MORNING...BUT WILL BE LIMITED TO PARTS OF EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT...ESPECIALLY NORTH AND WEST OF THE KANSAS TURNPIKE.
In the hours before
Local storm report, Aug 2, 4:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST 2 SSW LONGFORD 39.14N 97.35W
08/02/2006 E70 MPH CLAY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 2, 5:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST GLASCO 39.36N 97.84W
08/02/2006 E60 MPH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 2, 5:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 6 N GLASCO 39.44N 97.84W
08/02/2006 E60 MPH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 2, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 5 NW WAKEFIELD 39.26N 97.07W
08/02/2006 E60 MPH CLAY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 2, 5:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 1 E CLAY CENTER 39.38N 97.11W
08/02/2006 E60 MPH CLAY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 2, 5:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG CLAY CENTER 39.38N 97.12W
08/02/2006 CLAY KS AIRPLANE PILOT
REPORTS OF TREES AND LIMBS BLOWN DOWN.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 56 min |
| Aug 2, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Aug 2, 4:45 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Aug 2, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 60 min |
| Aug 2, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 20 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 43 min |
| Aug 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.